Alert archive / North Carolina / Tornado Warnings in 2023
Tornado Warning 3, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Apr 30, 2023, 3:28 PM EDT for Halifax County, North Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2023, 3:28 PM EDT (19:28 UTC)
- Expired
- Apr 30, 2023, 3:47 PM EDT
- In force
- 19 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Halifax County, NC
The radar
The Norfolk radar (KAKQ), 89 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.7
The text
As transmitted.
784
WFUS52 KRAH 301928
TORRAH
NCC083-302000-
/O.NEW.KRAH.TO.W.0003.230430T1928Z-230430T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
328 PM EDT Sun Apr 30 2023
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
East central Halifax County in central North Carolina...
* Until 400 PM EDT.
* At 328 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Halifax, moving north at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Halifax County, including the following locations...
Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3620 7748 3624 7759 3631 7756 3630 7754
3631 7752 3631 7750 3632 7748 3632 7744
3629 7741 3627 7741 3626 7740
TIME...MOT...LOC 1928Z 200DEG 9KT 3627 7750
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
AS2 follow-up statements
381
WWUS52 KRAH 301933
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
333 PM EDT Sun Apr 30 2023
NCC083-302000-
/O.CON.KRAH.TO.W.0003.000000T0000Z-230430T2000Z/
Halifax NC-
333 PM EDT Sun Apr 30 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR CENTRAL
HALIFAX COUNTY...
At 332 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Halifax, moving northeast at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3624 7747 3626 7753 3630 7754 3631 7752
3631 7750 3632 7748 3632 7744 3629 7741
3627 7741
TIME...MOT...LOC 1932Z 207DEG 11KT 3629 7748
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
AS202
WWUS52 KRAH 301947
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
347 PM EDT Sun Apr 30 2023
NCC083-301957-
/O.CAN.KRAH.TO.W.0003.000000T0000Z-230430T2000Z/
Halifax NC-
347 PM EDT Sun Apr 30 2023
...THE TORNADO WARNING FOR CENTRAL HALIFAX COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3624 7747 3626 7753 3630 7754 3631 7752
3631 7750 3632 7748 3632 7744 3629 7741
3627 7741
TIME...MOT...LOC 1945Z 200DEG 9KT 3633 7746
$$
ASWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Apr 30, 1:49 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 30, 1:49 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 149 PM EDT Sun Apr 30 2023 .SYNOPSIS... After a cold front moves through the region tonight, expect cooler weather and gusty wind for the first half of the work week. && .NEAR TERM /TODAY AND TONIGHT/... As of 1100 AM Sunday... A slight risk of severe storms today for areas along and east of US1 is still expected looking at latest Hi-Res hourly model data. A low pressure system centered over central SC this morning with current observational surface pressure values of 993.5mb is continuing to move slowly to the northeast. Most of the storm activity this morning is across the eastern portion of the FA. Although mostly showers, a few storms within have had rumbles of thunder with heavier rain. The overall storms motion is moving at a quick enough speed where we are not expecting any significant flooding at this time, but drivers need to be cautious of wet roads, and low lying areas that are prone to flooding. Expect to continue to see scattered to numerous showers and storms throughout the day with the afternoon storms expected to be more hazardous. High temperatures for today were slightly adjusted with highs in the upper 60s/low 70s to the north, and low to mid 70s in the far south and east. As of 350 AM Sunday... ...A slight risk of severe thunderstorms along/east of US-1 today... Latest observational analysis indicates a roughly 998 mb surface low over west-central GA. A warm front extended along the Sandhills and Coastal Plain. Aloft, evident on satellite imagery, mid-level energy was present from remnant and northward moving convection currently over central NC, while the main southern stream shortwave was over the deep south near southern AL/western FL. Ongoing showers across the area with embedded storms will continue to be the norm for the next few hours, before a lull in shower activity follows toward daybreak owing to weak subsidence behind the initial mid-level energy. A redevelopment in widespread showers and embedded storms is expected after daybreak as the surface low deepens and tracks from central SC up into the eastern Piedmont of central NC by late- morning to midday. The surface low will continue to deepen as it tracks into Delmarva by this evening and eventually into the NE US by early Mon as the large trough over the OH valley absorbs the southern stream shortwave tracking from eastern NC this afternoon into the NE US tonight. As the surface low tracks to the NE this morning and afternoon, it will bring a secondary warm front into the area, likely making it as far west as the US-1 corridor based on latest CAM and global model guidance. As such, along/east of US-1 will be the most favored area for severe thunderstorms as this area will exhibit the greatest buoyancy/instability coupled with low and deep-layer shear. However, the severe risk (level 1 out of 5) extends into the Triad and western Piedmont so all of central NC is still in the severe potential. For areas along/east of US-1 and over the Sandhills, the HRRR/NAM-NEST/HREF indicate the most favored severe period will be from 14z (10 am EDT) to 21-22Z (5-6 pm EDT), where these areas will be in the warm sector with instability and shear collocated with the passage of the surface low and effective cold front. Damaging winds, hail, and isolated tornadoes will be possible in this region, where SPC maintains a slight risk (level 2 out of 5) of severe weather. Based on CAM guidance of updraft helicity swaths, there is medium confidence that areas along/east of I-95 and over the Coastal Plain could see the highest tornado potential. Over the western Piedmont, while the severe potential remains, we feel the threat is much lower owing to being on the northwest side of the low and under somewhat more stable air west of the secondary warm front. Highs should rise from the low 70s in the NW to the upper 70s in the SE. Showers and storms will come to an end rather abruptly by 6-8 pm this evening as the low lifts out of the area and a strong cold front moves in late tonight from the west, though some lingering isolated showers may persist over the northern Coastal Plain with the cold front still moving through. Overnight lows behind the cold front will range from the middle 40s to low 50s. Behind the front, westerly winds of 10-15 mph and gusts to 25 mph are possible. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... As of 140 PM Sunday... Multiple low pressure centers will be around the Great Lakes Monday morning, and these low pressure centers will move little over the next 48 hours. Despite the distance between NC and the Great Lakes, a strong pressure gradient will allow strong wind to develop Monday and Tuesday. Sustained wind will be 15-20 mph out of the west with wind gusts between 25 and 35 mph across the forecast area each day. While a boundary will likely bring some partly cloudy skies to the Triad Monday afternoon, any chance of precipitation should remain to the northwest in the mountains. Tonight's cold front will bring a return to cooler weather, with highs in the 60s and lows in the 40s both days. && .LONG TERM /WEDNESDAY THROUGH SUNDAY... As of 140 PM Sunday... By Wednesday the multiple lows will consolidate to a single low pressure over New England, and a modest pressure gradient will remain across the Carolinas, keeping conditions breezy for yet another day. The pressure gradient will begin to ease somewhat on Thursday, allowing wind speeds to drop off. At this point, it appears that the primary chance for rain will come late in the week with a cold front that will slide across the southeastern United States. The eastern extent of the front should only clip the Carolinas, so at this point, have only kept a slight chance of pops in the forecast Friday through Sunday. After one more day with highs in the 60s on Wednesday, highs should rise into the upper 60s and 70 for Thursday, Friday, and Saturday, and temperatures should reach the 70s everywhere on Sunday. The weeknights will have lows in the 40s, then the weekend nights will have lows in the 40s and 50s. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 149 PM Sunday... A mix of VFR and MVFR conditions currently at the NW TAF sites, while the rest of the TAF sites are seeing MVFR conditions...for now. The area of showers and storms are moving in from the Southwest Piedmont and moving to the northeast. Associated with these storms bring gusty winds up to 45kts, and sub-MVFR conditions. Expect as the surface low moves across the region this afternoon to bring low visbys and ceilings before return to VFR conditions later tonight. Overnight winds will be around 10kts from the west then backing to a SW wind by morning. Winds/gusts will then pick up across the region for Monday with sustained SW winds 15-20 with guts up to 26kts. VFR conditions are expected Monday. Outlook: VFR conditions will dominate the region through most of the week although there will be gusty winds through at least Wednesday. As an upper level low is influencing the region expect gusts up to 30kts at times especially on Tuesday and Wednesday afternoons. Sub- VFR conditions will return by Friday afternoon as another weather system moves into the region. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Green NEAR TERM...CA/Kren SHORT TERM...Green LONG TERM...Green AVIATION...CA
Hazardous weather outlook, Apr 30, 5:15 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 515 AM EDT Sun Apr 30 2023 NCZ007-021>024-038-039-073-074-083-010915- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly- Montgomery-Anson- 515 AM EDT Sun Apr 30 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Showers and thunderstorms capable of damaging winds and hail will be possible Sunday morning into early Sunday afternoon with an approaching surface low and cold front. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008>011-025>028-040>043-075>078-084>086-088-089-010915- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Richmond- Scotland-Hoke-Cumberland-Sampson- 515 AM EDT Sun Apr 30 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Showers and thunderstorms capable of damaging winds, large hail, and isolated tornadoes are possible from Sunday morning into early Sunday evening. The greatest severe potential should be focused along and east of the US-1 corridor. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 30, 2:24 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
224 PM EDT Sun Apr 30 2023
NCZ084>086-301900-
Scotland NC-Richmond NC-Hoke NC-
224 PM EDT Sun Apr 30 2023
...A strong thunderstorm will impact portions of Scotland,
southeastern Richmond and south central Hoke Counties through 300 PM
EDT...
At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or 10 miles west of Laurinburg, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laurinburg, Hamlet, Maxton, Wagram, Gibson, East Laurinburg, Laurel
Hill and Bowmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3480 7968 3480 7972 3489 7974 3498 7926
3484 7924 3484 7935 3482 7936 3477 7933
3471 7939 3471 7956
TIME...MOT...LOC 1823Z 264DEG 28KT 3481 7964
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GreenLocal storm report, Apr 30, 2:31 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EDT SUN APR 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 3 ENE BENSON 35.40N 78.49W
04/30/2023 U0.75 INCH JOHNSTON NC PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
GREENSpecial weather statement, Apr 30, 2:38 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
238 PM EDT Sun Apr 30 2023
NCZ011-027-028-042-043-301930-
Edgecombe NC-Nash NC-Johnston NC-Halifax NC-Wilson NC-
238 PM EDT Sun Apr 30 2023
...A cluster of strong thunderstorms will impact portions of Nash,
northwestern Edgecombe, central Halifax, northwestern Wilson and
northeastern Johnston Counties through 330 PM EDT...
At 238 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dortches to near Bailey. Movement was northeast
at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocky Mount, Nashville, Wilson, Elm City, Dortches, Bailey, Red Oak,
Enfield, Sharpsburg and Spring Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3628 7747 3629 7776 3608 7802 3575 7831
3567 7834 3569 7803 3598 7763
TIME...MOT...LOC 1838Z 222DEG 39KT 3601 7789 3575 7817
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ASLocal storm report, Apr 30, 3:10 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT SUN APR 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 4 NNE ELROY 35.39N 77.90W
04/30/2023 U0.75 INCH WAYNE NC PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
GREENSpecial weather statement, Apr 30, 3:24 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
324 PM EDT Sun Apr 30 2023
NCZ026-027-301945-
Nash NC-Franklin NC-
324 PM EDT Sun Apr 30 2023
...A strong thunderstorm will impact portions of southwestern Nash
and southeastern Franklin Counties through 345 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunn, or 7 miles south of Louisburg, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Nashville, Bunn, Spring Hope and Pilot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3602 7789 3581 7797 3578 7805 3586 7828
3590 7831 3590 7833 3591 7835 3593 7835
3594 7839 3596 7842 3609 7837
TIME...MOT...LOC 1924Z 286DEG 40KT 3599 7832
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
GreenLocal storm report, Apr 30, 3:26 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
326 PM EDT SUN APR 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM TSTM WND DMG CEDAR CREEK 34.95N 78.75W
04/30/2023 CUMBERLAND NC 911 CALL CENTER
NUMEROUS TREES DOWN ALONG TABOR CHURCH RD
AND CEDAR CREEK RD. TIME ESTIMATED BASED ON
RADAR.
&&
DLThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 12:50 AM EDT | Special Weather Statement | RAH | Chatham, Harnett, Lee, Moore | 55 min |
| Apr 30, 6:38 AM EDT | Special Weather Statement | RAH | Lee, Wake | 52 min |
| Apr 30, 7:46 AM EDT | Special Weather Statement | RAH | Franklin, Halifax | 59 min |
| Apr 30, 12:22 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 38 min |
| Apr 30, 12:54 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 66 min |
| Apr 30, 12:55 PM EDT | Areal Flood Advisory | RAH | Hoke, Scotland | 2 hr |
| Apr 30, 1:19 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 41 min |
| Apr 30, 1:27 PM EDT | Special Weather Statement | RAH | Harnett | 48 min |
| Apr 30, 1:52 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson | 38 min |
| Apr 30, 2:00 PM EDT | Special Weather Statement | RAH | Johnston | 45 min |
| Apr 30, 2:13 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 47 min |
| Apr 30, 2:15 PM EDT | Special Weather Statement | RAH | Wake | 45 min |
| Apr 30, 2:22 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 53 min |
| Apr 30, 2:24 PM EDT | Special Weather Statement | RAH | Scotland | 36 min |
| Apr 30, 2:35 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Wake | 40 min |
| Apr 30, 2:38 PM EDT | Special Weather Statement | RAH | Halifax, Nash | 52 min |
| Apr 30, 2:47 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 43 min |
| Apr 30, 3:00 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Nash, Wilson | 3 hr |
| Apr 30, 3:18 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Wilson | 57 min |
| Apr 30, 3:24 PM EDT | Special Weather Statement | RAH | Nash | 21 min |
| Apr 30, 3:46 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash | 44 min |
| Apr 30, 3:52 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax | 3 hr |
Nearby
Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.